Hail, El Paso
- When
- July 20, 10:53 PM MST to 10:58 PM MST
- Where
- El Paso County, 1.38 mi N of Black Forest
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.040, -104.700
Severe thunderstorms in El Paso County produced hail up to half dollar size as well as thunderstorm wind gusts near 70 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Severe thunderstorms in El Paso County produced hail up to half dollar size as well as thunderstorm wind gusts near 70 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 20, 4:59 PM MST, 5 hours 54 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PUEBLO CO 559 PM MDT MON JUL 20 2009 .UPDATE... BASED ON LATEST RADAR TRENDS...HAVE UPDATED FORECAST TO GO WITH SCATTERED POPS FOR ALL OF THE SOUTHEAST PLAINS. FRONTAL BOUNDARY IS CURRENTLY DROPPING SOUTHWARD THROUGH EL PASO CO AS OF 00Z...AND WILL HIT KPUB AROUND 01Z. GUSTY NORTH WINDS OF 15 T0 35 MPH MAY ACCOMPANY THE FRONT AS IT MOVES THROUGH. -KT && .AVIATION... UPDATED TAF TO PUT NORTHEAST WIND SHIFT INTO KCOS AND KPUB AND ADD THUNDER TO FORECAST. FRONT SHOULD BE HITTING KCOS BY 00Z...AND INTO KPUB AROUND 01Z. -KT && .PREV DISCUSSION... /ISSUED 353 PM MDT MON JUL 20 2009/ SHORT TERM... (TONIGHT AND TOMORROW) ..MAIN CONCERNS ARE THE TIMING OF THE FRONT...HOW MUCH LOW LEVEL MOISTURE WILL BE PRESENT THIS EVENING AND INTO TOMORROW MORNING...WILL THERE BE A SIGNIFICANT STRATUS DECK...AND WILL THERE BE ANY OVERNIGHT CONVECTION.... CURRENTLY ISOLATED THUNDERSTORMS ARE BEGINNING TO FORM ON THE LEE SIDE OF AN UPPER LEVEL TROUGH ACROSS CENTRAL AND SOUTHERN COLORADO. DEWPOINTS WILL REMAIN IN THE MID 40S TO LOWER 50S. THE FRONT IS MOVING ACROSS SOUTHERN COLORADO...THIS FRONT STEMS FROM A SURFACE LOW IN NORTHERN TEXAS. TONIGHT...GIVEN A GOOD MOISTURE POOL BEHIND THE FRONT AND EASTERLY FLOW...THERE IS A GOOD POSSIBILITY FOR LATE AFTERNOON TO MID EVENING SHOWERS AND THUNDERSTORMS....ESPECIALLY NEAR THE EASTERN MOUNTAINS. ANY SHOWERS WILL ONLY AID IN KEEPING DEWPOINTS IN THE UPPER 40S AND LOWERS 50S. THIS LOW LEVEL MOISTURE...ALONG WITH THE FRONT WILL AID IN THE FORMATION OF A STRATUS LAYER LATE TONIGHT...EARLY TOMORROW MORNING. TOMORROW...THE STRATUS DECK SHOULD DECREASE BY LATE MORNING...THE UPSLOPE FLOW EARLY TOMORROW AFTERNOON WILL GIVE WAY TO A BETTER CHANCE FOR SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS. ESPECIALLY IN THE MOUNTAINS AND HIGH VALLEYS. THE REASON FOR THIS IS BETTER SURFACE BASED CAPE AND LESS OF A STRATUS DECK NEAR THE MOUNTAINS. THE COLD FRONT...ALONG WITH THE SIGNIFICANT CLOUD COVER...WILL DECREASE MAXIMUM DAYTIME HIGHS TOMORROW. AS LONG AS THE STRATUS LAYER CLEARS BY MIDDAY HOWEVER THERE SHOULD BE ENOUGH DIURNAL HEATING TO ASSIST THE UPSLOPE FLOW IN PROVIDING ENOUGH LIFT FOR TOMORROWS AFTERNOON CONVECTION.-JMC LONG TERM... (TUESDAY NIGHT THROUGH MONDAY) ..STRONG RIDGE TO THE WEST CONTINUES... TUESDAY NIGHT AND WEDNESDAY...AS SURFACE HIGHS MOVES TO THE SOUTH...UPSLOPE FLOW MOVES INTO NEW MEXICO OVERNIGHT. BY MIDDAY WEDNESDAY...SURFACE PRESSURES LOWER TO THE NORTH...LOWER LEVEL MOISTURE GRADUALLY MIXING OUT EASTWARD FROM THE INTERSTATE 25 CORRIDOR. THE BEST INSTABILITY WILL BE CLOSER TO THE KANSAS BORDER BY LATER IN THE AFTERNOON...AND KEPT SOME HIGHER POPS IN THIS REGION. BULK SHEARS WILL BE AROUND 40 KNOTS IN THIS REGION. IF THERE IS ENOUGH INSTABILITY...THEN A STORM CAN POSSIBLY BECOME STRONG TO SEVERE. FURTHER WEST...DO NOT SEE ANY REASON FOR THE ATMOSPHERE TO BECOME SIGNIFICANTLY MORE MOIST. THERE WILL STILL BE ENOUGH MOISTURE MOVING AROUND THE UPPER RIDGE TO GET ISOLATED AFTERNOON AND EVENING STORMS. THURSDAY AND FRIDAY...UPPER RIDGE DRIFTS EASTWARD AS A WEAK DISTURBANCE APPROACHES THE PACIFIC NORTHWEST AND TROUGH OVER THE MIDWEST MOVES EASTWARD. WEAK SURFACE TROUGH TO THE NORTH ALLOWS FOR MUCH OF THE LOW LEVEL MOISTURE TO MOVE EASTWARD IN KANSAS. GFS AND NAM HAVE SIGNIFICANT CAPES STAYING JUST EAST OF THE KANSAS BORDER. TEMPERATURES AT 700MB WARM TO 14 TO 18C DURING THE DAY....AND TEMPERATURES ON THE PLAINS MAY BE A FEW DEGREES TOO COOL ON THURSDAY AND FRIDAY IF TREND OF WARMER AIR ALOFT CONTINUES. WITH THE AXIS OF THE RIDGE STAYING TO THE WEST... THE MAIN MONSOON PLUME WILL STAY TO THE SOUTH AND WEST OF THE REGION...BUT THERE WILL BE ENOUGH MOISTURE FOR ISOLATED TO SCATTERED THUNDERSTORMS OVER THE MOUNTAINS. SATURDAY THROUGH MONDAY...GFS SOLUTION HAS BECOME MORE SIMILAR TO THE EC WITH A DISTURBANCE MOVING SOUTHEAST FROM CANADA INTO THE LONG WAVE TROUGH CENTERED NEAR THE GREAT LAKES. A COLD FRONTAL PASSAGE IS LIKELY ON SATURDAY. GFS AND EC PRINT OUT SOME PRECIPITATION SATURDAY AND SUNDAY OVER PORTIONS OF THE MOUNTAINS AND PLAINS...WITH BULLSEYES OF QPF OVER 1/2 AN INCH. BELIEVE THE CONVECTIVE PARAMETRIZATION MAY BE PRODUCING THIS PRECIPITATION...AND SUSPECT THE ATMOSPHERE ON THE PLAINS WOULD TEND TO BE CAPPED. DECIDED TO KEEP ISOLATED POPS ON THE PLAINS...AND SOME SCATTERED POPS ALONG THE EASTERN MOUNTAINS. EC AND GFS SUGGEST MOISTURE MAY POOL ALONG THE EASTERN MOUNTAINS. EC IS FASTER WITH A REINFORCING SURGE OF COOL AIR PASSING OVER THE PLAINS ON MONDAY. SUSPECT ANY INSTABILITY WILL BE ALONG THE EASTERN MOUNTAINS AND HAVE HIGHEST POPS IN THESE REGION. OVER THE WESTERN MOUNTAINS AND HIGH VALLEYS...MORE OF THE SAME WITH SOME MID LEVEL MOISTURE PRODUCING ISOLATED AFTERNOON AND EVENING STORMS. --PGW-- AVIATION...ISOLATED THUNDERSTORMS IN THE VICINITY OF THE AIRPORTS COULD BE A CONCERN THIS AFTERNOON AND EVENING. IFR CONDITIONS WILL REMAIN THE NORM THROUGH MOST OF THE EVENING...WITH A POSSIBLE STRATUS DECK AND VERY SLIGHT CHANCE FOR A LIGHT FOG TOMORROW MORNING. THIS DECK AND ANY FOG WILL HAVE DISSIPATED BY MID MORNING. -JMC && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 31/44
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PUEBLO CO 1024 PM MDT MON JUL 20 2009 COZ058>089-093>099-220430- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1024 PM MDT MON JUL 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TONIGHT A COLD FRONT WILL MOVE THROUGH SOUTHEAST COLORADO OVERNIGHT PROVIDING UPSLOPE FLOW ALONG THE EASTERN SLOPES OF THE SOUTHEAST MOUNTAINS AND ADJACENT PLAINS. THIS MAY HELP FIRE OFF ANOTHER ROUND OF ISOLATED TO SCATTERED THUNDERSTORMS FOR THE SOUTHEAST MOUNTAINS AND ADJACENT PLAINS OVERNIGHT. THE MAIN THREAT WITH THESE THUNDERSTORMS WILL BE LOCALLY HEAVY RAINFALL AND DANGEROUS CLOUD TO GROUND LIGHTNING. HOWEVER...ONE OR TWO STORMS COULD BECOME STRONG...PRODUCING HAIL UP TO 1 INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL POSSIBLE EACH DAY...MAINLY IN THE AFTERNOON AND EVENING HOURS. THE BEST CHANCES FOR THUNDERSTORMS WILL BE OVER THE EASTERN MOUNTAINS AND PLAINS. THE MAIN THREATS FROM MOST STORMS WILL BE LIGHTNING...WIND GUSTS TO AROUND 50 MPH AND HAIL UP TO 1 INCH IN DIAMETER. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE OVERNIGHT ALONG THE EASTERN SLOPES OF THE SOUTHEAST MOUNTAINS AND ADJACENT PLAINS. 31/44
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 752 PM MDT MON JUL 20 2009 COZ095-096-210215- EASTERN KIOWA COUNTY-WESTERN KIOWA COUNTY- 752 PM MDT MON JUL 20 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... KIOWA COUNTY IN SOUTHEAST COLORADO AT 751 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORM WINDS NEAR EADS...OR 26 MILES NORTH OF LAMAR...WHICH WAS MOVING TOWARD THE SOUTHWEST AT 40 MPH. WIND GUSTS OF 50 MPH WILL BE POSSIBLE WITH THESE STRONG OUTFLOW WINDS. LOCATIONS IMPACTED INCLUDE... SWEETWATER RESERVOIR. NEEGRONDA RESERVOIR. HASWELL. ARLINGTON. BE PREPARED TO TAKE SHELTER IN THE EVENT A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. SR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 1047 PM MDT MON JUL 20 2009 COZ098-099-210515- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1047 PM MDT MON JUL 20 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTHEASTERN BACA COUNTY IN SOUTHEAST COLORADO SOUTHEASTERN PROWERS COUNTY IN SOUTHEAST COLORADO AT 1047 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 18 MILES SOUTH OF HOLLY...OR 24 MILES NORTH OF THE SAUNDERS ELEVATOR...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 25 MPH. THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF NORTHEASTERN BACA COUNTY AND EXTREME SOUTHEASTERN PROWERS COUNTY. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. SR
The Pueblo radar (KPUX), 79 km away, was scanning. The volume nearest the first event began at 05:54 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189606, 189603, 189605, 189604, 189602, 189727.